Volume 60 (2018) Issue 1 Pages 159-162
We report a case of osteonecrosis of the jaw (ONJ) associated with denosumab therapy in a 62-year-old female patient being treated for bone metastases from breast cancer. Upon initial presentation at the Department of Oral Medicine, Hokkaido University Hospital, the patient’s mandibular molar teeth were extracted because of severe periodontal disease. Two months later, epithelialization of the sockets was observed and treatment with anti-resorptive drugs was started for bone metastases. One year after tooth extraction, bone exposure in the right lower first molar region was observed, and stage 2 medication-related ONJ (MRONJ) was diagnosed. Up to this time, the patient had received zoledronic acid twice and denosumab 22 times. Denosumab was discontinued by the oncologist, and oral antibiotics with rinsing of the exposed bone area were prescribed. By 36 weeks after discontinuation of denosumab, a sequestrum in the posterior part of the mandible was naturally shed, and the site was healed. Bisphosphonate is deposited in bones, whereas denosumab functions extracellularly and circulates in the blood. The effect of denosumab on bone remodeling is reversed shortly after the drug has been discontinued.